What is the active ingredient in aspirin?
How does aspirin work?
COX also plays a role in cessation of bleeding. Blood clotting is the result of a complex mechanism which involves many different cells, including a type of blood cell known as platelets. When blood vessels are damaged or are diseased, platelets clump together to facilitate repair. COX activates a chemical known as thromboxane A2 that causes platelets to stick together to form a ‘plug’ over the damaged area. The aggregation of platelets (forming a platelet plug), in concert with the clotting process, results in a fibrin clot which stops bleeding and aids repair of the blood vessel. Aspirin inhibits COX and reduces the ability of the platelets to form a plug. This is why aspirin is known as a ‘blood thinner’ or anti-platelet agent.
What is the reason for using only a 100mg dosage in the trial?
Are there any risks with taking aspirin?
Some prostaglandins cause fever, inflammation and pain, while other prostaglandins form a layer on the stomach wall to protect it from harsh stomach acid. Aspirin inhibits the production of prostaglandins, which will reduce fever, pain and inflammation, but it will also put the stomach at risk of this layer thinning. If the layer becomes too thin stomach acid can erode the wall of the stomach and form an ulcer.
Others side effects of aspirin are related to its action on platelets. Aspirin’s anti-platelet or blood thinning effect leads to a delay in blood clotting. This means that if you bleed and are taking aspirin, the bleeding may take longer to stop. Symptoms of this longer bleeding time may include bruises, blood in the stools (due to gastrointestinal bleeding), or in the worst case, a bleed into the brain (cerebral haemorrhage or a bleeding stroke). These adverse effects are risks. Although some people unfortunately experience side-effects, not everyone that takes aspirin will experiences adverse effects.
ASPREE is the first study in the world to determine the balance of the benefit of aspirin versus the risk of side-effects in healthy older people.
What are the long term effects of taking aspirin?
Prolonged use of aspirin at higher doses can cause stomach ulcers, and can also prolong bleeding time. The low-dose form of aspirin (100mg) used in the ASPREE study reduces the risk of developing stomach ulcers from aspirin, while also having the potential to provide therapeutic benefit.
ASPREE is the first study in the world to determine the balance of potential benefit versus the risk of aspirin for primary prevention of disease.
Will 100mg of aspirin cause tinnitus (ringing in the ears)?
There is NO evidence that low-dose aspirin (100mg) causes tinnitus. There is evidence that long term, high dose aspirin (>500mg daily) can cause tinnitus in some people and this is reversible once the treatment is stopped or the dose is lowered.
If I experience stomach discomfort during the study, can I take medication to counteract the discomfort?
From our initial studies we estimate that only 20% of abdominal pain experienced by study participants is actually due to aspirin. In the event that you experience stomach discomfort during your participation in the study, please notify your GP and seek his/her recommendation.
It may be appropriate for you to cease your study medication temporarily (it may be aspirin or it may be placebo) to see whether the stomach discomfort or other adverse effect subsides, and if it doesn’t, then the discomfort is most likely not due to the study medication. It would then be appropriate to try study medication again, which is called a ‘re-challenge’.
What is the difference between aspirin and Warfarin?
Aspirin and Warfarin are both involved in preventing the formation of inappropriate blood clots. However they have very different actions. Aspirin inhibits platelets which are involved in the first steps of blood clotting. It can delay clotting but the body is still able to form clots in an emergency.
Warfarin on the other hand, inhibits clotting factors that are involved in later steps of blood clotting. If someone has a bleed while on warfarin, it can be very difficult to stop and they may require medical assistance. Due to the potency of warfarin it can only be taken if prescribed by a GP or specialist and the concentration in the blood must be closely monitored. Aspirin, by comparison, is readily available over the counter and levels do not need to be monitored. Furthermore, due to the potency of warfarin it is only prescribed for conditions that are very likely to cause inappropriate clots, for example in the case of atrial fibrillation or the presence of an artificial heart valve.
Does aspirin react with other drugs?
Aspirin belongs to a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). If you take a number of NSAIDs at the same time the side effects can be cumulative. For this reason, if you are taking regular NSAIDs we ask you to speak with your GP about their use and potential alternatives.
I take paracetamol, is that the same as aspirin? Is it OK to take paracetamol and my study medication at the same time?
Paracetamol and aspirin are two different classes of drugs. The study medication is either enteric-coated 100mg of aspirin or a matching placebo (dummy tablet), either of which can be taken at the same time as paracetamol.
However, we do recommend that you take your study medication at the same time each day, so that you develop a routine (thereby minimising the chances of taking more than one tablet per day).